Hail, Duval
- When
- April 3, 4:50 PM EST
- Where
- Duval County, 0.91 mi NW of San Jose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.240, -81.630
Quarter size hail was reported at the San Jose Country Club.
A warm front was across SE GA with low pressure centered near the Ozarks. An increasingly unstable and moist airmass ahead of the surface low combined with sea breeze forcing sparked a few strong to severe storms across the area during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A warm front was across SE GA with low pressure centered near the Ozarks. An increasingly unstable and moist airmass ahead of the surface low combined with sea breeze forcing sparked a few strong to severe storms across the area during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 3, 4:42 PM EST, 8 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
542 PM EDT Mon Apr 3 2017
...TORNADO WATCH FOR MOST OF INLAND SOUTHEAST GEORGIA THROUGH 9
PM TONIGHT...
...SQUALL LINE TO TRAVERSE THE REST OF SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA OVERNIGHT WITH SEVERE THUNDERSTORMS POSSIBLE...
...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON
WEDNESDAY NIGHT...
.CURRENTLY...
Late afternoon surface analysis depicts a stacked low pressure
center (995 millibars) near St. Louis moving northeastward. A
squall line containing strong to severe thunderstorms along a pre-
frontal trough extending from central South Carolina through
inland southeast Georgia and the Florida Big Bend region is
becoming broken in nature as upper troughing deflects
northeastward and further away from our region, compliments of
ridging aloft centered over the Greater Antilles and the Bahamas.
Despite plenty of insolation and the presence of the east coast
sea breeze along the Interstate 95 corridor, dry air aloft has
mixed down to the surface across moist of northeast and north
central Florida this afternoon, which has limited convective
coverage. Activity along the Atlantic sea breeze has been strong
to severe across coastal Georgia. Discrete supercells within the
broken squall line are moving rapidly northeastward at 40-50 mph.
Outside of rain cooled areas, late afternoon temperatures have
soared well into the 80s, with a few locations near 90 degrees in
north central Florida. Dewpoints at 21Z ranged from the mid 60s
along the Interstate 75 corridor to the lower 70s in coastal
locations.
.NEAR TERM (Late Afternoon through Tuesday Night)...
Short term models indicate a diffluent flow pattern aloft
remaining in place downstream of the broken squall line over the
Suwannee Valley and along the I-10 corridor overnight. High
resolution guidance indicates that strong to severe thunderstorms
extending from the FL Big Bend into the panhandle coastal waters
will progress eastward during the evening and overnight hours,
with scattered activity over inland southeast Georgia possibly
congealing again into a line as it crosses coastal southeast
Georgia during the mid to late evening hours due to cold pool
effects. Sufficient instability will persist overnight downstream
of the squall line, with damaging wind gusts of 50-70 mph, small
hail and numerous cloud to ground lightning strikes being the
primary hazards. An isolated tornado is possible through the
evening hours over southeast Georgia and the western Suwannee
Valley. HRRR guidance has been generally too slow in moving
activity through our region today, so we expect activity to reach
north central FL before the predawn hours on Tuesday. Rainfall
amounts around one half inch are expected, with locally heavier
amounts possible. Activity should end towards midnight for most
of southeast GA. The frontal boundary will rapidly lose support
aloft overnight as the stacked low pressure system continues
moving northeastward, causing the front to become oriented in an
east-west fashion near the FL/GA border towards sunrise on
Tuesday as flow aloft locally becomes zonal. Lows will remain in
the mid to upper 60s for most locations overnight.
The next storm system to impact our region will begin to dig
eastward from the Desert Southwest into the Southern Plains states
on Tuesday. Mostly zonal flow aloft will prevail locally
downstream of this trough, which will keep the remnant frontal
boundary stalled near the FL/GA border through Tuesday afternoon.
The remnant cold pool may drive early morning convection southward
into central FL, where it should weaken after sunrise. Deep
moisture will continue to pool along this boundary, with breezy
southwest winds expected to the south of it for areas south of the
I-10 corridor during the afternoon hours. A rather warm and
unstable air mass will prevail, which will foster scattered
convective development, mainly during the afternoon hours along
the Interstate 10 corridor and our southern Georgia counties.
Although this activity may pulse into the strong range with some
gusty winds possible, severe weather is currently not anticipated.
Only isolated activity is expected further away from the front for
north central FL and locations north of Waycross. Temperatures
tomorrow will be difficult to forecast, as mid and high debris
clouds may linger into the late morning hours. We still expect
highs to reach the 80s for most locations.
Southwesterly flow aloft will begin to strengthen again on Tuesday
night as another deep cyclone develops and pivots east-
northeastward through the southern Plains states. This weather
pattern will result in the stalled boundary lifting northward
through southeast Georgia overnight. Forcing aloft will remain
rather weak, so only isolated showers or weak convection is
expected over southeast Georgia overnight. Low stratus may advect
over north central and northeast FL from the Gulf of Mexico
overnight, with strengthening low level winds likely preventing
significant fog formation. Lows will again only fall to the mid to
upper 60s.
.SHORT TERM (Wednesday and Thursday)...
After today's potential severe weather, another round is expected
on Wednesday. A shortwave trough will deepen across the Midwest,
and a deep low pressure system is expected to develop as the upper
level trough deepens into a closed low. This strong low pressure
system will move through the Great Lakes, and the trailing cold
front will approach southeast Georgia and northeast Florida
Wednesday night and into Thursday morning. With a very moist and
unstable atmosphere remaining in place, scattered thunderstorms
will likely develop during the day on Wednesday. Both the upper
and low level wind fields will increase as both lows deepen; there
should be plenty of shear for thunderstorms during the afternoon
hours. A squall line will likely develop ahead/along the front,
and with Bulk shear values increasing to 40-60 knots, severe
weather is likely if the line moves through 00Z or beyond. The
question (as always) is in the timing. 12z runs are perhaps a
little slower and pushing the main line through later in the
overnight hours or early Thursday morning, which would be
supportive of a widespread damaging wind event. The main surge of
cooler and drier air will not arrive until Thursday night so
daytime highs on Thursday will be closer to normal in the low to
mid 70s. Thursday night lows will feel much cooler than the last
week or so, as mid 40s to around 50 degree temperatures are
expected across the area.
.LONG TERM (Friday through Monday)...
A return to quiet weather is expected to round out the week and
through the weekend. Dry, northwest to northerly flow is expected
as an upper level ridge build across the Gulf of Mexico and moves
over Florida by the end of the weekend. Max temps Friday and
Saturday will be below normal(around 70) despite plenty of
sunshine. Temps will quickly rebound on Sunday as the trough pulls
away and ridging builds in.
&&
.AVIATION...
Strong to severe thunderstorms will possibly impact CRG and SSI
through 23Z. We have placed a tempo groups for south-southwest
wind gusts up to 40 knots accompanying these thunderstorms, which
will bring brief periods of MVFR to IFR conditions. Otherwise, VFR
conditions will prevail through around 04Z, with just isolated
thunderstorms expected elsewhere early this evening. Outside of
thunderstorm activity, sustained southeast to southerly wind
speeds of 15-20 knots are expected at the regional terminals, with
occasional gusts near 30 knots possible through 02Z.
Southwesterly winds at 2000 feet will increase to 35-40 knots at
the regional terminals after 00Z tonight, with south-southwest
surface winds remaining in the 10-15 knot range outside of
thunderstorm activity tonight. A squall line of strong to severe
thunderstorms will impact SSI after 02Z, bringing another round of
brief sub-VFR conditions with strong wind gusts possible. This
activity will impact the Duval County terminals from around 04Z to
07Z, with impacts to SGJ and GNV expected after 07Z. Strong wind
gusts up to 40 knots, intense cloud to ground lightning strikes,
and brief reductions in visibilities to IFR within heavier
rainfall is expected as this squall line moves southeastward.
&&
.MARINE...
Small Craft Advisories remain in effect for both the near shore
and offshore coastal waters, as south-southeasterly winds continue
to strengthen ahead of a pre-frontal trough and associated squall
line of strong to severe thunderstorms. Seas in the offshore
waters will build to 5-7 feet in the offshore waters through
Tuesday morning. A squall line containing strong to severe
thunderstorms will impact the Georgia waters during the evening
hours and the northeast Florida waters towards midnight or shortly
thereafter. Strong wind gusts in excess of 40 knots, hail, and
waterspouts will be possible within this squall line as it moves
southeastward overnight.
A frontal boundary will stall near the FL/GA border on Tuesday,
with winds and seas quickly subsiding below caution levels by
sunrise in the near shore waters. Winds and seas will subside
below SCA levels in the offshore waters during the late morning
hours, with a further reduction below caution levels expected
offshore by Tuesday evening. Winds and seas will increase once
again on Wednesday ahead of a strong cold front, with southerly
winds increasing to SCA levels during the afternoon hours.
Offshore winds will occasionally gust to gale force on Wednesday
night and Thursday, with another squall line of strong to severe
thunderstorms potentially impacting the waters during the
overnight hours on Wednesday night just ahead of the strong cold
front. Small Craft Advisory conditions will continue through
Thursday in the near shore waters and through Thursday night
offshore.
Rip Currents: Strong southerly winds will keep a strong longshore
current in place through tonight, resulting in a moderate risk of
rip currents at area beaches. Winds will decrease temporarily on
Tuesday and will switch to a southwesterly direction, which should
decrease the threat to a low risk.
&&
.FIRE WEATHER...
Beneficial rainfall amounts around one half inch, with locally
higher totals, are expected with thunderstorm activity tonight and
Tuesday. Numerous cloud to ground lightning strikes will
accompany a thunderstorm squall line that will traverse our area
from northwest to southeast this evening and overnight. South-
southwesterly surface and transport winds will strengthen during
the morning hours on Wednesday ahead of the next strong cold
front, which will combine with elevated mixing heights to create
high dispersion values region-wide on Wednesday afternoon. Another
squall line of strong to severe thunderstorms is expected to
traverse our area on Wednesday night and early Thursday, bringing
another round of numerous lightning strikes and beneficial
rainfall. Relative humidity values will remain well above critical
thresholds through Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 85 67 85 / 70 20 20 50
SSI 70 82 70 82 / 70 50 20 30
JAX 70 85 68 88 / 60 50 20 20
SGJ 70 84 68 87 / 60 50 10 10
GNV 69 86 66 89 / 80 70 10 10
OCF 68 87 66 89 / 40 50 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Tuesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 4 AM EDT Tuesday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Nelson/Elsenheimer/Shashy/Peterson/McGinnisHazardous Weather Outlook...UPDATED National Weather Service Jacksonville FL 237 PM EDT Mon Apr 3 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-041845- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 237 PM EDT Mon Apr 3 2017 ...TORNADO WATCH FOR PORTIONS OF INLAND SOUTHEAST GEORGIA THROUGH 9 PM THIS EVENING... ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ELSEWHERE THIS AFTERNOON THROUGH TONIGHT... ...SMALL CRAFT ADVISORIES THROUGH TONIGHT... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight... Strong to Severe Thunderstorms will be possible from the mid- afternoon through the overnight hours. Storms firing along the Atlantic Coast Sea Breeze front along the I-95 and U.S. 301 corridors during the mid afternoon may become strong to severe with damaging winds and hail being the primary threats. Activity will move eastward and impact the Atlantic coastal counties during the late afternoon and early evening hours. Meanwhile, a squall line of strong to severe thunderstorms will push eastward into inland Southeast Georgia and the Suwannee River Valley from the late afternoon hours through this evening. The Storm Prediction Center has issued a Tornado Watch through 9 PM this evening. Damaging winds, hail, and isolated tornadoes will be possible with this activity. This squall line is expected to impact the remainder of southeast Georgia during the late evening hours, and will then impact the Interstate 10 corridor after midnight. Strong to isolated severe thunderstorms will remain possible overnight as this activity moves southward. Small Craft advisories are in effect for the near shore and offshore coastal waters through tonight, as south-southeasterly winds strengthen today and become southwesterly tonight. These strong winds will also create a moderate risk of rip currents at area beaches today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered Thunderstorms will remain possible...mainly across northeast and north central Florida as well as coastal southeast Georgia on Tuesday. A few storms may become strong...with gusty winds being the primary threat. Another strong frontal boundary will approach Wednesday and push through the region Wednesday Night and early Thursday with another round of strong to severe thunderstorms expected. Stronger activity will be capable of producing damaging wind gusts, isolated tornadoes and locally heavy rainfall. Windy conditions are expected Wednesday through Friday and Small Craft Advisories are expected over the coastal waters, with near Gale Force wind gusts possible. Wind Advisories may be required for the land areas on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters across inland sections of southeast Georgia are asked to activate and relay reports of damage to the National Weather Service and local emergency managers. Spotters will likely be activated elsewhere during the early evening hours tonight. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT MON APR 3 2017
GAZ165-166-032100-
Inland Camden GA-Coastal Camden GA-
434 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMDEN COUNTY UNTIL
500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodbine, moving northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Dover Bluff.
LAT...LON 3094 8164 3106 8170 3109 8152 3107 8153
3106 8150 3107 8150 3108 8152 3109 8151
3108 8150 3109 8149 3108 8149 3106 8148
3106 8149 3100 8147
TIME...MOT...LOC 2034Z 226DEG 28KT 3101 8162
ELSENHEIMERSpecial Weather Statement
National Weather Service Jacksonville FL
442 PM EDT MON APR 3 2017
GAZ163-032115-
Clinch GA-
442 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm over
Du Pont, or 9 miles west of Homerville, moving northeast at 30 to 35
mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
LAT...LON 3093 8297 3106 8297 3118 8276 3118 8268
3104 8260 3085 8290 3086 8293
TIME...MOT...LOC 2042Z 234DEG 27KT 3099 8290
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
459 PM EDT MON APR 3 2017
GAZ136-032115-
Wayne GA-
459 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
515 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Odum, or 9 miles north of Jesup, moving northeast at 35 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Jesup and Doctortown.
A tornado watch remains in effect until 900 PM EDT for southeastern
Georgia.
LAT...LON 3178 8198 3179 8196 3176 8194 3175 8191
3173 8191 3171 8188 3167 8185 3165 8181
3166 8181 3164 8179 3163 8179 3163 8177
3161 8177 3161 8174 3152 8188 3176 8207
3180 8200
TIME...MOT...LOC 2058Z 237DEG 30KT 3172 8194
ELSENHEIMERSpecial Weather Statement
National Weather Service Jacksonville FL
520 PM EDT MON APR 3 2017
GAZ162-163-032145-
Clinch GA-Echols GA-
520 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS AND NORTHWESTERN CLINCH
COUNTIES UNTIL 545 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong to severe
thunderstorms over I-75 At Exit 16, or near Valdosta, moving east
up to 45 mph.
This may pose a damaging wind and hail threat. Warnings may be
forthcoming by 6 pm.
Locations impacted include...
Statenville, Du Pont and Mayday.
LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
3085 8309 3085 8301 3086 8301 3087 8297
3101 8297 3106 8282 3062 8274 3063 8314
TIME...MOT...LOC 2118Z 253DEG 33KT 3079 8334
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
533 PM EDT MON APR 3 2017
GAZ153-154-165-032215-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-
533 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMDEN AND NORTHERN
GLYNN COUNTIES UNTIL 615 PM EDT...
At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waverly, or 13 miles north of Woodbine, moving northeast at 35 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Dock Junction, Thalmann and Boys Estate.
LAT...LON 3129 8134 3107 8178 3115 8180 3115 8179
3116 8177 3117 8178 3129 8174 3141 8159
3136 8152 3133 8145 3133 8144 3131 8144
3131 8142 3129 8141 3128 8139 3130 8137
3130 8134
TIME...MOT...LOC 2133Z 233DEG 30KT 3115 8176
ELSENHEIMERSpecial Weather Statement
National Weather Service Jacksonville FL
535 PM EDT MON APR 3 2017
FLZ025-124-125-032215-
Inland Duval FL-Coastal Duval FL-Coastal Nassau FL-
535 PM EDT MON APR 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NASSAU AND EASTERN
DUVAL COUNTIES UNTIL 615 PM EDT...
At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Riverside to Mandarin. Movement was northeast
at 20 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Jacksonville, Fernandina Beach, Unf, Mandarin, Arlington, Neptune
Beach, Baymeadows, Ortega, San Pablo and Craig Field.
LAT...LON 3025 8143 3025 8144 3024 8144 3013 8160
3012 8168 3017 8169 3019 8168 3019 8171
3035 8175 3073 8147 3072 8147 3072 8145
3074 8146 3076 8145 3027 8139
TIME...MOT...LOC 2135Z 217DEG 18KT 3034 8169 3014 8166
ELSENHEIMERThe Jacksonville radar (KJAX), 28 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported at the San Jose Country Club.
A tree was blown down in Ponte Vedra. The time of the damage was based on radar.
A tree was blown down on Queen Road. The time of damage was based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691019, 691023, 692319.